Maine, 2020Winter Storm in Maine, February 6 to 8, 2020
February 6 to 8, 2020 · NWS CAR · 15 events in 15 counties and zones
A prolonged winter storm affected northern and eastern Maine from the 6th into the early morning hours of the 8th. An initial area of low pressure tracked along the Downeast coast during the 6th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged winter storm affected northern and eastern Maine from the 6th into the early morning hours of the 8th. An initial area of low pressure tracked along the Downeast coast during the 6th. A stronger intensifying low then tracked along the Downeast coast during the 7th. Overrunning snows with the initial low developed during the morning of the 6th. The snow transitioned to a wintry mix across Downeast areas during the afternoon of the 6th...while remaining snow across northern areas. Precipitation remained in the form of snow across northern areas through the night of the 6th...with a wintry mix across central and Downeast portions of the region. Precipitation intensities increased late on the 6th into the 7th with the secondary low. Snow...heavy at times with rates of 1 to 2 inches per hour...occurred across northern areas during the 7th. Wind gusts of 30 to 35 mph produced extensive blowing and drifting snow along with near blizzard conditions at times across northern areas through the afternoon into the evening. Colder air being drawn south allowed precipitation to trend back toward snow across central and Downeast portions of the region through the afternoon and evening of the 7th. The snow then tapered to snow showers through the evening of the 7th into the early morning hours of the 8th. Warning criteria snow and sleet accumulations occurred through the morning and afternoon of the 7th. Where precipitation remained mostly snow across northern Aroostook county...storm total snow accumulations ranged from 15 to 22 inches. The area from northern Somerset to southeast Aroostook county had 8 to 13 inches of snow along with 1 to 2 inches of sleet. The area from southern Piscataquis to northern Washington counties had 5 to 8 inches of snow along with 1 to 2 inches of sleet and up to a quarter inch of ice. Across Downeast areas...snow totals ranged from 2 to 4 inches along with 1 to 2 inches of sleet and a quarter to half an inch of ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 6, 5:53 AM EST, 7 minutes earlier.
Area forecast discussion, Feb 6, 5:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
553 AM EST Thu Feb 6 2020
.SYNOPSIS...
Low pressure will approach from the southwest today then track
along the Downeast coast Friday. High pressure will build toward
the region later Saturday through Sunday. Low pressure will
track across the area on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
No changes were made to the Winter Storm Warnings or Winter
Weather Advisories. The first lesser portion of a prolonged
winter storm will impact the forecast area today through
tonight. A weak area of low pressure will track across the Gulf
of Maine later today through tonight. A stronger intensifying
low will then lift along the coast toward southern New England
later tonight. Light snow in advance of the initial low will
advance across the forecast area this morning, then persist
through the afternoon. The precipitation will begin to
transition to a wintry mix Downeast later this afternoon.
Precipitation intensities should briefly diminish early tonight
between the initial low and the approaching secondary low.
Generally expect precipitation to remain in the form of snow
across northern areas tonight, with snow transitioning to a
wintry mix across central areas. A wintry mix should persist
across interior Downeast areas, with the wintry mix possibly
transitioning to rain along the Downeast coast. Precipitation
intensities will begin to increase again later tonight in
advance of the secondary low. Snow totals across the warning
area today through tonight will generally range from 3 to 6
inches, with 4 to 8 inches possible across northern Aroostook
county. Total snow accumulations across the advisory area today
through tonight are generally expected to range from 3 to 5
inches, with precipitation transitioning to a wintry mix later
this afternoon and tonight. Precipitation could change to mostly
rain along the immediate Downeast coast tonight. High
temperatures today will range from around 20 to the lower 20s
north, to around 30 interior Downeast with lower to mid 30s
along the Downeast coast. Low temperatures tonight will range
from the upper teens to around 20 north, to the upper 20s
interior Downeast with around 30 to the lower 30s along the
Downeast coast.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The biggest snow storm of this winter season looms for northern
Aroostook County on Friday with overall Thursday to Friday night
snow totals over 20 inches possible. The forecast was left
unchanged from the last forecast package, but the trend
continues to be upward towards far northern Maine. Guidance is
showing heavy banded snow with the 700mb low later Friday
afternoon and evening. Snowfall rates of 1-2 inches an hour can
be expected Friday afternoon and evening in the County with an
axis of instability moving across the area. Thundersnow is
conceivable. The strongest banding seems most likely to set up
from the Moosehead Lake region towards Presque Isle. Blowing and
drifting snow during this period will make travel extremely
hazardous as winds gust as high as 40 kt for several hours. The
combination of these snowfall rates and winds may necessitate an
upgraded headline in Aroostook County.
Further south, snowfall totals will be reduced by a warm nose
aloft that will extend as far north as a Greenville to Houlton
line and less QPF. Have blended the warm GFS with the cooler
NAM, GEMS and ECMWF for the warm layer aloft. Expect the wedge
of cold low level air to extend to the coast in the morning and
slowly retreat inland slightly along coastal Hancock and
Washington counties as the surface low tracks right along the
coast, as depicted by the NAM and GEMS regional. The warm air
aloft will be mostly above 850mb and as high as 700mb. In
general, sleet is favored north of a Bangor to Calais line.
South of that line, freezing rain seems more likely with the
amount of warm air aloft over the cold wedge. The good news is
that it's hard to envision over a quarter inch accretion. That's
good news in light of winds gusting over 30 mph.
The snow will move out quickly late Friday evening and the
remaining concern will be blowing and drifting snow in Aroostook
County that will continue into Saturday morning. High pressure
and cold air advection will be the primary stories for Saturday
with highs only reaching the teens for most of the area and wind
chills below zero or low single digits. The winds will calm down
later Saturday night and have lowered temps in this forecast
cycle. Expect some readings less than 20 below in the North
Woods and below zero just about everywhere.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday looks fair with high pressure dominating. Temperatures
will be below average by around 5F. Radiational cooling is
expected Sunday evening, but clouds will quickly increase ahead
of a classic clipper system with relatively little moisture. By
the time it draws Atlantic moisture, it'll be quickly departing
the area. It will be mostly in the form of snow, although it'll
end as light rain and drizzle for Bangor and the Downeast
region as temperatures rise into the mid to upper 30s. Foresee
some advisory-level snow on the order of up to 4 or 5 inches
max. There's not much cold air behind the system and Tuesday's
highs will be similar to Monday. The frontal boundary from
Monday's system will stall south of the Gulf of Maine and
another low will track along the boundary Tuesday night. The
northward extent and strength of this system will depend on a
northern stream shortwave phasing from the Great Lakes, which
could cause a deepening low in the Gulf of Maine. Guidance
currently offers a wide variety of solutions. For now will go
with chance PoPs north and likely PoPs towards the coast. Expect
enough cold air for snow except along the coast. The active
pattern continues with another potential system by Thursday.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Conditions will lower to MVFR/IFR levels across the
forecast area this morning with developing snow. IFR/LIFR
conditions are then expected with snow this afternoon. The snow
will begin to transition to a wintry mix Downeast this
afternoon. IFR/LIFR conditions will persist across the region
tonight. Snow is expected across northern areas tonight, snow or
a wintry mix across central areas with a wintry mix Downeast.
SHORT TERM:
Friday into Friday night...LIFR in snow north of a GNR to HUL
line. IFR in sleet and freezing rain south of that line, changing
to snow by Friday evening. LLWS possible.
Saturday into Sunday evening...VFR
Late Sunday night through Monday...IFR tempo LIFR in snow and
IFR cigs.
&&
.MARINE...
NEAR TERM: Conditions will remain below small craft advisory
levels today through early tonight, with small craft advisory
conditions developing later tonight. Visibilities will lower in
developing snow this morning, then transition to a wintry mix
during the afternoon. A wintry mix or rain will occur tonight.
SHORT TERM: Have added a Gale Watch for Friday into Friday
night. Expect a period of gale force east winds in the
morning, decreasing winds in the late afternoon as the low
tracks over the waters, and then increasing to gale force north
winds in the evening. Do not foresee gale conditions in the
intracoastal waters. An SCA will need to follow the gale from
later Friday night into Saturday evening. Another SCA appears
likely on Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 10 AM this morning to 4 AM EST
Saturday for MEZ001>006-010-011-031-032.
Winter Weather Advisory from 7 AM this morning to 4 AM EST
Saturday for MEZ015>017-029-030.
MARINE...None.
&&
Near Term...Norcross
Short Term...MCW
Long Term...MCW
Aviation...Norcross/MCW
Marine...Norcross/MCWHazardous weather outlook, Feb 6, 4:57 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
457 AM EST Thu Feb 6 2020
MEZ001>006-010-011-031-032-071200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
457 AM EST Thu Feb 6 2020
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SATURDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-071200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
457 AM EST Thu Feb 6 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-071200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
457 AM EST Thu Feb 6 2020
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-071200-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
457 AM EST Thu Feb 6 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Central Penobscot
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 6 inches...along with 1 to 2 inches of sleet and up to a quarter inch of ice.
Winter Storm, Southern Piscataquis
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches...along with 1 to 2 inches of sleet.
Winter Storm, Northern Washington
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches...along with 1 to 2 inches of sleet.
Winter Storm, Southern Penobscot
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches...along with 1 to 2 inches of sleet and a quarter to half inch of ice.
Winter Storm, Interior Hancock
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches...along with 1 to 2 inches of sleet and a quarter to half inch of ice.
Winter Storm, Central Washington
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches...along with 1 to 2 inches of sleet and a quarter to half inch of ice.
Winter Storm, Coastal Hancock
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 2 inches of sleet and a quarter to half inch of ice.
Winter Storm, Coastal Washington
- When
- February 6, 6:00 AM EST to February 7, 10:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 2 inches of sleet and a quarter to half inch of ice.
Winter Storm, Northern Penobscot
- When
- February 6, 9:00 AM EST to February 8, 2:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches...along with 1 to 2 inches of sleet.
Winter Storm, Southeast Aroostook
- When
- February 6, 9:00 AM EST to February 8, 2:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches...along with 1 to 2 inches of sleet.
Winter Storm, Northern Somerset
- When
- February 6, 9:00 AM EST to February 7, 10:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches...along with 1 to 2 inches of sleet.
Winter Storm, Northern Piscataquis
- When
- February 6, 9:00 AM EST to February 7, 10:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches...along with 1 to 2 inches of sleet.
Winter Storm, Central Piscataquis
- When
- February 6, 9:00 AM EST to February 7, 10:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches...along with 1 to 2 inches of sleet.
Winter Storm, Northwest Aroostook
- When
- February 6, 10:00 AM EST to February 8, 2:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 17 to 23 inches.
Winter Storm, Northeast Aroostook
- When
- February 6, 10:00 AM EST to February 8, 2:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 21 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871981, 871982, 871983, 871984, 871985, 871986, 871987, 871988, 871976, 871977, 871978, 871979, 871980, 871974, 871975.